Alert archive / Idaho / Flash Flood Watches in 2009

Flash Flood Watch 2, NWS Missoula, MT

June 5, 2009Idaho County, Lemhi County, Idaho

NWS Missoula, MT issued this flash flood watch at Jun 5, 2009, 3:22 AM PDT for Idaho County, Lemhi County, Idaho. It took effect at Jun 5, 2009, 11:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2009, 3:22 AM PDT (10:22 UTC)
In effect from
Jun 5, 2009, 11:00 AM PDT
Expired
Jun 5, 2009, 11:00 PM PDT
In force
12 hr
Issued by
NWS Missoula, MT
Flood severity
None

Counties Idaho County, ID, Lemhi County, ID

The radar

The Missoula radar (KMSX), 191 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 10.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2009-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2009-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3335 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS65 KMSO 051022
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
422 AM MDT FRI JUN 5 2009

IDC049-059-052130-
/O.NEW.KMSO.FF.A.0002.090605T1800Z-090606T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDAHO-LEMHI-
INCLUDING THE CITIES OF...GRANGEVILLE...COTTONWOOD...SALMON
422 AM MDT FRI JUN 5 2009 /322 AM PDT FRI JUN 5 2009/

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTH CENTRAL IDAHO...
 INCLUDING THE FOLLOWING COUNTIES...IDAHO AND LEMHI.

* FROM NOON MDT /11 AM PDT/ TODAY THROUGH THIS EVENING

* THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EARLY
  EVENING. THESE STORMS WILL BE SLOW-MOVING AND CAPABLE OF
  PRODUCING HEAVY RAINFALL...WHICH COULD LEAD TO LOCALIZED
  FLOODING AND DEBRIS FLOWS.

* THE BLACKERBY BURN AREA...POE CABIN BURN AREA...HIGHWAY 95 FROM
  WHITE BIRD TO RIGGINS...SHEPP RANCH TO CHINA BAR BURN AREAS
  ALONG THE SALMON RIVER...HALE GULCH BURN AREA...HIGHWAY 93 FROM
  SALMON TO ELLIS...AND STEEP TERRAIN ALONG THE SALMON RIVER
  CORRIDOR ARE AREAS THAT WILL MOST LIKELY BE IMPACTED BY HEAVY
  RAINFALL.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
2 follow-up statements
000 
WGUS65 KMSO 052104
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
304 PM MDT FRI JUN 5 2009

IDC049-059-060600-
/O.CON.KMSO.FF.A.0002.000000T0000Z-090606T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDAHO-LEMHI-
INCLUDING THE CITIES OF...GRANGEVILLE...COTTONWOOD...SALMON
304 PM MDT FRI JUN 5 2009 /204 PM PDT FRI JUN 5 2009/

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT /11 PM
PDT/ TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTH CENTRAL IDAHO...INCLUDING THE FOLLOWING 
 COUNTIES...IDAHO AND LEMHI.

* UNTIL MIDNIGHT MDT /11 PM PDT/ TONIGHT

* THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EARLY
  EVENING. THESE STORMS WILL BE SLOW-MOVING AND CAPABLE OF
  PRODUCING HEAVY RAINFALL...WHICH COULD LEAD TO LOCALIZED
  FLOODING AND DEBRIS FLOWS.

* THE BLACKERBY BURN AREA...POE CABIN BURN AREA...HIGHWAY 95 
 FROM WHITE BIRD TO RIGGINS...SHEPP RANCH TO CHINA BAR BURN 
 AREAS ALONG THE SALMON RIVER...HALE GULCH BURN AREA...HIGHWAY 
 93 FROM SALMON TO ELLIS...AND STEEP TERRAIN ALONG THE SALMON 
 RIVER CORRIDOR ARE AREAS THAT WILL MOST LIKELY BE IMPACTED BY 
 HEAVY RAINFALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
000 
WGUS65 KMSO 060552
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
1152 PM MDT FRI JUN 5 2009

IDC049-059-060700-
/O.EXP.KMSO.FF.A.0002.000000T0000Z-090606T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDAHO-LEMHI-
INCLUDING THE CITIES OF...GRANGEVILLE...COTTONWOOD...SALMON
1152 PM MDT FRI JUN 5 2009 /1052 PM PDT FRI JUN 5 2009/

...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT MDT /11 PM PDT/
TONIGHT...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTH CENTRAL IDAHO WILL
EXPIRE AT MIDNIGHT MDT /11 PM PDT/ TONIGHT. THUNDERSTORM AND
SHOWER ACTIVITY HAS DECREASED DURING THE PAST SEVERAL HOURS AND
THIS TREND IS ANTICIPATED TO CONTINUE DURING THE REMAINDER OF THE
OVERNIGHT TONIGHT.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jun 4, 8:01 PM PDT, 7 hours 21 minutes earlier.

Area forecast discussion, Jun 4, 8:01 PM PDT, 7 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
901 PM MDT THU JUN 4 2009

.UPDATE...ALLOWED THE FLASH FLOOD WATCH TO EXPIRE.

&&

.DISCUSSION...THUNDERSTORM ACTIVITY ACROSS CENTRAL IDAHO AND
SOUTHWEST MONTANA HAVE SLOWED THROUGHOUT THE EVENING. SMALL HAIL
AND HEAVY RAIN WERE REPORTED EARLIER IN THE EVENING...BUT SINCE
ACTIVITY HAS DECREASED AND MODELS DEPICT LITTLE DEVELOPMENT TO
CONTINUE...THE FLASH FLOOD WATCH WAS ALLOWED TO EXPIRE. LINGERING
WEAK THUNDERSTORMS ARE STILL POSSIBLE IN THESE AREAS THROUGH
MIDNIGHT.

&&

.AVIATION...CONVECTIVE SHOWERS AND THUNDERSTORMS HAVE
DIMINISHED...THOUGH THE THREAT OF LOCALIZED HEAVY
RAIN WILL EXIST FOR KBTM AND KSMN TERMINALS THROUGH 06Z WITH ANY
WEAK THUNDERSTORMS THAT STILL REMAIN. PONDING OF WATER ON RUNWAYS
WILL ALSO BE POSSIBLE. MORE RAIN AND THE THREAT FOR THUNDERSTORMS
EXISTS AGAIN FRIDAY AFTERNOON FOR THESE TERMINALS AND POSSIBLY FOR KMSO
AS WELL.

&&

.PREV DISCUSSION... /ISSUED 249 PM MDT THU JUN 4 2009/

..MUCH COLDER AND WETTER CONDITIONS SATURDAY THROUGH NEXT WEEK...
..HEAVY RAINFALL LIKELY OVER CENTRAL IDAHO AND SOUTHWEST MONTANA
SATURDAY...

DISCUSSION...THUNDERSTORMS HAVE DEVELOPED ALONG A CONVERGENCE
ZONE OR STATIONARY BOUNDARY FROM CENTRAL IDAHO THROUGH SOUTHWEST
MONTANA THIS AFTERNOON. THESE ARE EXPECTED TO CONTINUE THROUGH
MUCH OF THE EVENING HOURS. THE ATMOSPHERE IS VERY MOIST AND THE
THUNDERSTORMS WILL BE MOVING VERY SLOW. THUS ANY THUNDERSTORM THAT
DEVELOPS HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. BURN
AREAS AND HIGHWAYS ALONG THE SALMON RIVER CORRIDOR WILL BE
IMPACTED THE MOST BY THUNDERSTORMS CONTAINING HEAVY RAIN. A FLASH
FLOOD WATCH HAS BEEN ISSUED THROUGH THIS EVENING. THUNDERSTORMS
SHOULD BEGIN TO DISSIPATE IN AREAL COVERAGE LATER THIS EVENING
AFTER SUNSET. A FEW SHOWERS AND ISOLATED THUNDERSTORMS MAY LINGER
THROUGH THE OVERNIGHT HOURS ESPECIALLY IN FAR SOUTHWEST MONTANA
AND CENTRAL IDAHO.

FRIDAY...EXPECT A VERY SIMILAR DAY FRIDAY AS THE CONVERGENCE ZONE
AREA REMAINS IN THE SIMILAR LOCATION FROM CENTRAL IDAHO THROUGH
SOUTHWEST MONTANA. ONE CHANGE OR DIFFERENCE ALONG THIS BOUNDARY MAY
BE THE POTENTIAL FOR AN EARLIER START TO CONVECTION AND POSSIBLE
HEAVIER AMOUNTS OF RAIN.

LATE FRIDAY NORTHWEST MONTANA WILL FEEL THE IMPACT OF AN
APPROACHING STRONG UPPER LEVEL LOW PRESSURE SYSTEM MOVING IN FROM
CENTRAL ALBERTA CANADA. EXPECT NORTHEAST WINDS TO SIGNIFICANTLY
INCREASE AS COLDER AIR BEGINS TO SPILL OVER THE DIVIDE LATE FRIDAY
EVENING AND OVERNIGHT. IN ADDITION MOISTURE WITH THIS LOW WILL
BRING SCATTERED SHOWERS TO THIS REGION.

ON SATURDAY A WELL ADVERTISED CANADIAN COLD FRONT WILL MOVE SOUTH
ACROSS CENTRAL IDAHO AND WESTERN MONTANA. ENHANCING CONVERGENCE
ALONG THIS BOUNDARY OVER AN ALREADY EXTREMELY MOIST AIRMASS...DUE
LARGELY TO SUB TROPICAL MOISTURE BEING PUMPED OUT OF THE CUT OFF
LOW SITUATED OFF THE CALIFORNIA COAST...WILL PRODUCE A PERIOD OF
HEAVY RAINFALL OVER CENTRAL IDAHO...PORTIONS OF WEST CENTRAL
MONTANA...INCLUDING THE BITTERROOT VALLEY...AND SOUTHWEST
MONTANA...AS THE FRONT SLOWLY MOVES SOUTH ON SATURDAY THROUGH
SATURDAY NIGHT. INSTABILITY APPEARS SUFFICIENT FOR AT LEAST
ISOLATED THUNDERSTORMS WHICH MAY ENHANCE PRECIPITATION ASSOCIATED
WITH THE FRONT AND PRODUCING YET ANOTHER PERIOD OF FLASH FLOOD
POTENTIAL.

MEANWHILE BEHIND THE COLD FRONT A COLDER CANADIAN AIRMASS WILL
INFILTRATE THE REGION...CROSSING THE DIVIDE AND SPREADING ACROSS
NORTHWEST AND WEST CENTRAL MONTANA BY SUNDAY MORNING. AS THE
COLDER AIR WORKS ITS WAY SOUTH...THE ATMOSPHERE WILL BECOME
SOMEWHAT STABLE...LEAVING THE POTENTIAL FOR MAINLY SCATTERED
OROGRAPHIC SHOWERS ON SUNDAY ASSOCIATED WITH STEEP LAPSE RATES
PRODUCED BY THE COLD UPPER TEMPERATURES OF THE UPPER LOW. LOW
TEMPERATURES SUNDAY MORNING MAY DIP NEAR FREEZING IN SOME
LOCATIONS AS THE COLD AIR SETTLES ACROSS NORTHWEST MONTANA.
HOWEVER CLOUDY SKIES AND CONTINUED BREEZY CONDITIONS ARE STILL
ANTICIPATED WHICH SHOULD PREVENT THE LOW TEMPERATURES FROM
REACHING BELOW FREEZING VALUES IN MOST LOCATIONS. HOWEVER THIS MAY
NOT BE THE CASE ON MONDAY MORNING AS MODELS ARE SHOWING THE
POTENTIAL FOR LESS CLOUD COVER AND MUCH LIGHTER WINDS. IF SOME
BREAKS IN THE CLOUDS DO DEVELOP BY MORNING...LOW TEMPERATURES IN
MANY LOCATIONS OF NORTHWEST AND SOUTHWEST MONTANA COULD VERY WELL
DIP BELOW FREEZING.

IT DOES APPEAR AS THOUGH THE WESTERN UNITED STATES WILL UNDERGO A
SIGNIFICANT PATTERN CHANGE NEXT WEEK. BOTH THE GFS AND ECMWF ARE
COMING IN LINE WITH THEIR SOLUTIONS SHOWING BROAD TROUGHING
THROUGH MUCH OF THE WEEK. THE RESULTANT FORECAST WILL SHOW NEAR
NORMAL TEMPERATURES WITH PERIODIC CHANCES FOR PRECIPITATION AS
WESTERN MONTANA AND CENTRAL IDAHO FALL UNDER NORTHWEST TO WESTERLY
FLOW ALOFT.

HYDROLOGY...FLASH FLOOD WATCH FOR AREAS OF CENTRAL IDAHO AND
SOUTHWEST MONTANA THROUGH THIS EVENING. AREAS NEAR STEEP TERRAIN
SUCH AS THE SALMON RIVER AND AREAS NEAR BURNED AREAS ARE MOST
LIKELY FAVORED TO SEE ANY FLASH FLOODING IF A STRONG THUNDERSTORM
WITH HEAVY RAIN SLOWLY MOVES OVER THE AREA.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE...ALLEGRETTO
SHORT TERM...RPN
LONG TERM....DICKERSON
AVIATION...VIA
Hazardous weather outlook, Jun 4, 8:37 PM PDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
937 PM MDT THU JUN 4 2009

IDZ005>010-MTZ005>007-051545-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-
937 PM MDT THU JUN 4 2009 /837 PM PDT THU JUN 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...FRIDAY

THE POTENTIAL EXISTS FOR STRONG THUNDERSTORMS TO DEVELOP FRIDAY
AFTERNOON...WHICH MAY PRODUCE QUICK BURSTS OF HEAVY RAIN. HEAVY
RAINFALL THAT DEVELOPS COULD PRODUCE SMALL STREAM FLOODING AND
DEBRIS FLOWS ALONG STEEP TERRAIN AND SEVERELY BURNED FOREST AREAS
ALONG AND NEAR THE SALMON RIVER CORRIDOR. NORTH CENTRAL IDAHO AND
SOUTHWEST MONTANA WILL BE THE MAIN AREA IMPACTED BY HEAVY
RAINFALL.

DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

COOL AND WET CONDITIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:18 PM PDTSpecial Weather StatementMSOLewis42 min
Jun 5, 4:54 PM PDTSevere Thunderstorm WarningMSOClearwater, Idaho36 min

Nearby

Flash Flood Watches in Idaho, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.